Publication: Severe thrombocytopenia induced by iodinated contrast after coronary angiography: The use of gadolinium contrast and intravascular ultrasound as an alternative to guide percutaneous coronary intervention
No Thumbnail Available
Elsevier doyma sl
Acute contrast-induced thrombocytopenia is a rare event with the use of modern low osmolarity iodinated contrast media. The pathophysiological mechanism that causes platelet counts to drop has not been identified, but an immunological mechanism is suspected due to cytotoxicity after previous exposure to contrast. We report the case of a 47-year-old male patient with acute severe thrombocytopenia due to iodinated contrast media exposure. His platelet count after the procedure with the highest amount of contrast was zero, which is the lowest reported platelet count to date. Percutaneous coronary revascularization under both intravascular ultrasound and gadolinium contrast guidance was performed without complications. The most feared complication after the use of gadolinium is nephrogenic systemic fibrosis, especially in patients on hemodialysis. (C) 2016 Sociedade Portuguesa de Cardiologia. Published by Elsevier Espana, S.L.U. All rights reserved.
Imaging, Intravascular ultrasound, Contrast agents, Percutaneous coronary intervention, Nephrogenic systemic fibrosis